Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 3, 2018, 10:02 PM EDT for Estill County, Jackson County, Rockcastle County, Kentucky. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 10:02 PM EDT (02:02 UTC)
- Expired
- Apr 3, 2018, 10:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Estill County, KY, Jackson County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 10:22 PM EDT | HAIL 0.75 | Brodhead, KY | |
| Apr 3, 10:26 PM EDT | HAIL 1 | 1 N Brodhead, KY | |
| Apr 3, 10:34 PM EDT | HAIL 0.88 | Boone, KY | |
| Apr 3, 10:34 PM EDT | HAIL 1 | Boone, KY | |
| Apr 3, 10:35 PM EDT | HAIL 1 | 1 E Conway, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 9:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
276
WUUS53 KJKL 040202
SVRJKL
KYC065-109-203-040245-
/O.NEW.KJKL.SV.W.0010.180404T0202Z-180404T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1002 PM EDT TUE APR 3 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Estill County in east central Kentucky...
Northwestern Jackson County in southeastern Kentucky...
Rockcastle County in south central Kentucky...
* Until 1045 PM EDT
* At 1001 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Richmond to 6 miles east of
Stanford to 9 miles east of Liberty, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Irvine, Mount Vernon, Boone, Ravenna, Donaro, Bummer, Threelinks,
Robinet, Gum Sulphur, Rice Station, Kings Station, Roundstone,
Spiro, Wabp, Climax, Winston, Renfro Valley, Wisemantown,
Disputanta and Weedon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 8444 3747 8438 3754 8435 3753 8430
3752 8430 3751 8426 3752 8420 3756 8416
3756 8409 3765 8413 3767 8409 3773 8409
3771 8394 3732 8420 3730 8431 3732 8449
3733 8450
TIME...MOT...LOC 0201Z 265DEG 32KT 3769 8442 3751 8454 3730 8476
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
KAS3 follow-up statements
589
WWUS53 KJKL 040221
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1021 PM EDT TUE APR 3 2018
KYC065-109-203-040245-
/O.CON.KJKL.SV.W.0010.000000T0000Z-180404T0245Z/
Estill KY-Jackson KY-Rockcastle KY-
1021 PM EDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHWESTERN ESTILL...NORTHWESTERN JACKSON AND ROCKCASTLE
COUNTIES...
At 1021 PM EDT, severe thunderstorms were located along a line
extending from near Richmond to Boone to near Bee Lick, moving east
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Irvine, Mount Vernon, Boone, Ravenna, Donaro, Bummer, Threelinks,
Robinet, Gum Sulphur, Rice Station, Kings Station, Roundstone, Spiro,
Wabp, Climax, Winston, Renfro Valley, Wisemantown, Disputanta and
Weedon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 8444 3747 8438 3754 8435 3753 8430
3752 8430 3751 8426 3752 8420 3756 8416
3756 8409 3765 8413 3767 8409 3773 8409
3771 8394 3732 8420 3730 8431 3732 8449
3733 8450
TIME...MOT...LOC 0221Z 265DEG 32KT 3770 8420 3753 8432 3732 8454
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DJ341
WWUS53 KJKL 040234
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1034 PM EDT TUE APR 3 2018
KYC065-109-203-040245-
/O.CON.KJKL.SV.W.0010.000000T0000Z-180404T0245Z/
Estill KY-Jackson KY-Rockcastle KY-
1034 PM EDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHWESTERN ESTILL...NORTHWESTERN JACKSON AND ROCKCASTLE
COUNTIES...
At 1030 PM EDT, severe thunderstorms were located along a line
extending from Winston to Morrill to Quail, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated, with quarter size hail reports.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Irvine, Mount Vernon, Boone, Ravenna, Donaro, Bummer, Threelinks,
Robinet, Gum Sulphur, Rice Station, Kings Station, Roundstone, Spiro,
Wabp, Climax, Winston, Renfro Valley, Wisemantown, Disputanta and
Weedon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 8444 3747 8438 3754 8435 3753 8430
3752 8430 3751 8426 3752 8420 3756 8416
3756 8409 3765 8413 3767 8409 3773 8409
3771 8394 3732 8420 3730 8431 3732 8449
3733 8450
TIME...MOT...LOC 0230Z 265DEG 32KT 3771 8411 3754 8423 3733 8445
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DJ344
WWUS53 KJKL 040239
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1039 PM EDT TUE APR 3 2018
KYC065-109-203-040246-
/O.EXP.KJKL.SV.W.0010.000000T0000Z-180404T0245Z/
Estill KY-Jackson KY-Rockcastle KY-
1039 PM EDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND ROCKCASTLE COUNTIES WILL EXPIRE AT 1045 PM
EDT...
A new warning has been issued for this storm. Therefore, the warning
will be allowed to expire. Keep in mind that severe hail and wind
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 300 AM EDT for
south central, southeastern and east central Kentucky.
LAT...LON 3748 8444 3747 8438 3754 8435 3753 8430
3752 8430 3751 8426 3752 8420 3756 8416
3756 8409 3765 8413 3767 8409 3773 8409
3771 8394 3732 8420 3730 8431 3732 8449
3733 8450
TIME...MOT...LOC 0236Z 265DEG 32KT 3771 8406 3754 8418 3733 8440
$$
DJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:20 PM EDT, 42 minutes earlier.
Area forecast discussion, Apr 3, 9:20 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 920 PM EDT Tue Apr 3 2018 .UPDATE... Issued at 920 PM EDT TUE APR 3 2018 The surface cold front has made it to western Kentucky. So far, stronger convection has been staying to just to our north and west. Temperatures are currently still in the low to mid 70s across most locations; however, dew points have also dropped into the lower to mid 50s. Two lines of more intense convection are currently ongoing, one from near Frankfort to Bowling Green out ahead of the cold front. Another line of convection exists back closer to the front, a good 1 to 2 hours behind the pre-frontal line. The pre-frontal line looks to make it to our west closer to 10 pm; however, given the waning instability would imagine this initial convective line would want to weaken as it approaches our area. On the other hand, these cells are more long-lived in nature, so will continue to monitor trends and expand the convective watch as needed. Updates will be out shortly. && .SHORT TERM...(This evening through Wednesday night) Issued at 347 PM EDT TUE APR 3 2018 Current conditions across the area feature clearing skies over the area with a warm southerly wind across the area. The warm front that was over the area has lifted well to the north into southern OH as evident by the convection that has developed to the north this afternoon. In fact, model soundings over the area indicate that the cap in place is holding and will not expect a pop up storm this afternoon into the early evening. However, will expect significant surface heating and good conditional instability to be in place. In addition the environmental wind flow is quite strong with the amount of gradient in place. So will keep the Lake Wind Advisory going into the event onset. Heading into tonight, the line of storms develops just ahead of the cold front which is now just moving into eastern MO. This line of storms will race across Kentucky making it to the Bluegrass region by 02Z. The line is expected to be weakening as it arrives but given the forcing in place and the heating from todays activity, the squall line will realize some of this elevated instability. Thus will still expect a good chance of strong to severe storms moving into eastern Kentucky tonight. While straight line winds is still the main threat, the amount of speed shear in place will make the environment suitable for an isolated tornado to spin up. Thankfully, this activity will pass through eastern Kentucky rather quickly with the bulk of the convection moving out by 06Z to 08Z. Rainfall amounts will be rather less with only a half an inch expected in most places. Heading into the day tomorrow, the showers lingering behind the front will be slow to exit leaving cloud cover and a chilly rain for tomorrow. The rain will come to an end by tomorrow afternoon and cloud cover is expected to lift out of the area as high pressure quickly ushers in colder and drier air from the west. With this, will expect unseasonal temperatures dropping into the upper 20s, will expect the development of some frost over the area. this as well has been mentioned in the HWO. .LONG TERM...(Thursday through Tuesday) Issued at 332 PM EDT TUE APR 3 2018 The primary event of interest in the extended is going to be the potential for snow Friday night and Saturday morning. The latest model data has the main band of snow shifted to the north and northwest across eastern Kentucky, with the highest snowfall totals now forecast to occur along and north of the Hal Rogers Parkway. Storm totals could range from 1 to 3 inches. The precipitation will start out as rain Friday afternoon, before mixing with and changing to snow late Friday night. The precipitation should then mix with and change to rain late Saturday morning into early Saturday afternoon. Any lingering rain showers should exit eastern Kentucky by Saturday evening. After that, there should be a brief period of dry weather on Sunday. A second weather system is then forecast to bring more rain to the area Sunday night through Monday night. Temperatures will be all over the place in the extended. Lows are expected to fall into the 20s and 30s Friday night and the 20s Saturday night. Minimum readings should be quite a bit warmer to start the new work week, with lows ranging from the mid 30s to lower 40s both Sunday night and Monday night. Highs each day will range from the 50s and 60s on Thursday and Friday, to the 40s on Saturday, and the 40s and 50s on Sunday. Another warm up is in store for the start of the week, with highs on Monday forecast to max out from the mid 50s to lower 60s across the area. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 920 PM EDT TUE APR 3 2018 VFR conditions will deteriorate quickly from west to east between 02 and 07z, as a cold front approaches and brings a period of showers and thunderstorms to the area. MVFR or lower ceilings/visibilities will accompany this convection, with at least some chance of seeing wind gusts above 40 kts in places. Showers and storms will diminish across the area between 08 and 12z, with MVFR ceilings raising back up to VFR and scattering out by Wednesday afternoon. Southwest winds of 10 to 15 kts, with gusts of 15 to 25 kts, will shift to the west and northwest behind the cold front overnight. West to northwest winds will remain gusty through Wednesday, before diminishing in the evening. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...SHALLENBERGER LONG TERM...AR AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 3, 9:51 PM EDT, 11 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 951 PM EDT Tue Apr 3 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 951 PM EDT Tue Apr 3 2018 ...SEVERE THUNDERSTORM WATCH 34 IN EFFECT UNTIL 3 AM EDT WEDNESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are expected tonight. Some of the thunderstorms may be severe. Damaging wind gusts will be the primary threat; however, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Frost will be possible Wednesday night into Thursday morning. Light snow accumulations will be possible Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather tonight. GEOGERIAN
In the hours before
Special weather statement, Apr 3, 7:34 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
734 PM EDT TUE APR 3 2018
KYZ044-040000-
Fleming-
734 PM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLEMING COUNTY...
At 734 PM EDT, a strong thunderstorm was located over Fairview, or 12
miles west of Flemingsburg, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Flemingsburg, Fairview, Mount Carmel, Nepton, Foxport, Elizaville,
Ewing and Flemingsburg Junction.
LAT...LON 3852 8363 3850 8362 3850 8361 3849 8359
3844 8357 3843 8358 3841 8394 3842 8395
3844 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2334Z 260DEG 51KT 3848 8397
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 10:12 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Lee, Menifee, Montgomery, Powell and 1 more | 48 min |
| Apr 3, 10:14 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 31 min |
| Apr 3, 10:25 PM EDT | Tornado Warning | JKL | Jackson, Rockcastle | 18 min |
| Apr 3, 10:33 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee, Owsley, Rockcastle | 42 min |
| Apr 3, 10:53 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Magoffin, Menifee, Morgan, Powell, Wolfe | 37 min |
| Apr 3, 11:06 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Lee, Magoffin, Owsley, Wolfe | 39 min |
| Apr 3, 11:28 PM EDT | Special Weather Statement | JKL | Johnson, Morgan | 32 min |
| Apr 3, 11:35 PM EDT | Special Weather Statement | JKL | Owsley | 25 min |
| Apr 3, 11:44 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Wolfe | 31 min |
| Apr 3, 11:56 PM EDT | Special Weather Statement | JKL | Owsley | 34 min |
| Apr 4, 12:01 AM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Laurel, Lee, Owsley, Powell and 2 more | 3 hr |
| Apr 4, 12:04 AM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Laurel, McCreary, Wayne, Whitley | 41 min |
| Apr 4, 12:13 AM EDT | Special Weather Statement | JKL | Johnson, Martin | 47 min |
| Apr 4, 12:27 AM EDT | Special Weather Statement | JKL | Breathitt | 48 min |
| Apr 4, 12:30 AM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie, Perry | 30 min |
| Apr 4, 12:41 AM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 49 min |
| Apr 4, 12:59 AM EDT | Severe Thunderstorm Warning | JKL | Clay, Floyd, Knott, Leslie, Perry | 46 min |
| Apr 4, 1:14 AM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry, Pike | 61 min |
| Apr 4, 1:32 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Pike | 58 min |
| Apr 4, 3:08 AM EDT | River Flood Advisory | JKL | Lee | 52 hr |
| Apr 4, 3:49 PM EDT | Freeze Warning | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.